Alert archive / Missouri / River Flood Warnings in 2012

River Flood Warning 37, NWS Kansas City, MO

April 30, 2012Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 30, 2012, 7:05 AM CDT for Johnson County, Pettis County, Missouri. It took effect at Apr 30, 2012, 11:01 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2012, 7:05 AM CDT (12:05 UTC)
In effect from
Apr 30, 2012, 11:01 AM CDT
Expired
Apr 30, 2012, 3:06 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 22.33 ft at May 1, 2012, 3:00 PM CDT.

actionminormoderate102004/3005/01
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WGUS43 KEAX 301205
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
705 AM CDT MON APR 30 2012
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  BLACKWATER RIVER AT VALLEY CITY AFFECTING JOHNSON AND PETTIS 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC101-159-011205-
/O.NEW.KEAX.FL.W.0037.120430T1601Z-120501T1800Z/
/VLYM7.1.ER.120430T1601Z.120430T1800Z.120430T1800Z.NO/
705 AM CDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACKWATER RIVER AT VALLEY CITY.
* FROM THIS MORNING TO TUESDAY AFTERNOON.
* AT  6:00 AM MONDAY THE STAGE WAS 20.4 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
  TO RISE TO NEAR 22.6 FEET BY THIS AFTERNOON. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THIS AFTERNOON.
* AT 22.0 FEET...WOODLANDS AND FARM FIELDS ALONG THE RIVER BEGIN TO 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  VALLEY CITY     22   20.4   MON 06 AM   22.6 THIS AFTERNOON

$$
1 follow-up statement
147 
WGUS83 KEAX 302006
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
306 PM CDT MON APR 30 2012
   

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  BLACKWATER RIVER AT VALLEY CITY AFFECTING JOHNSON AND PETTIS 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC101-159-302036-
/O.CAN.KEAX.FL.W.0037.000000T0000Z-120501T1800Z/
/VLYM7.1.ER.120430T1657Z.000000T0000Z.120430T1702Z.NO/
306 PM CDT MON APR 30 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACKWATER RIVER AT VALLEY CITY.
* AT  2:00 PM MONDAY THE STAGE WAS 21.5 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* FELL BELOW FLOOD STAGE AT 12:02 PM MONDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 17.2 FEET BY TUESDAY 
  MORNING.
* AT 22.0 FEET...WOODLANDS AND FARM FIELDS ALONG THE RIVER BEGIN TO 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  VALLEY CITY     22   21.5   MON 02 PM   21.0 THIS EVENING

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 30, 6:31 AM CDT, 34 minutes earlier.

Area forecast discussion, Apr 30, 6:31 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT Mon Apr 30 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

40-kt low level jet continues to drive a large convective complex
across the Ozarks early this morning with the heaviest convection
shifting well south of the forecast area. This will continue to be
the trend through mid morning as the jet weakens and shifts south and
east. Stratiform rain shield to the north will continue to produce
rainfall rates between one and two tenths of an inch per hour across
the far southern parts of the forecast area for the next few hours.
This may increase some of the runoff occurring across these areas but
in general the threat for any additional flooding rains has ended for
at least the next 12 hours.

Rain shield will gradually exit the area later this morning with dry
conditions overspreading the entire forecast area this afternoon as
a weak upper impulse pushes into the Mississippi Valley. Behind this
wave, sharply veering low level flow will cause a warm front to lift
out of the Ozarks into northern Missouri by late afternoon. This will
bring temps into the 70s across much the forecast area. A weak low
level jet will redevelop across the eastern Plains later tonight and
nose into the southwest forecast area toward 09Z. This combined with
another weak upper level impulse tracking into central and southern
Missouri will likely lead to another round of overnight convection
across the Ozarks and possibly as far north as central Missouri.
Better moisture convergence and low-level moisture transport may stay
focused across southern Missouri, keeping the threat for heavy
convective rains just south of the forecast area. Therefore opted
against a flash flood watch for any of our counties tonight. However,
later shifts may need to consider issuing a watch across the far
southern counties if later model runs indicate thunderstorms could
spread any further north, especially since saturated soils across
those areas can tolerate very little additional moisture.

After tonight's shortwave exits the area on Tuesday, height rises
over the eastern US will allow much warmer temperatures to spread
into the Plains and Missouri Valley while the storm track begins to
shift further north into the Upper Midwest. A continued parade of
weak systems within quasi-zonal upper flow will maintain periodic
thunderstorm chances across parts of Nebraska and Iowa Tuesday night
through Friday. Some of this activity could affect northern parts of
Missouri at any time through this period depending on the strength of
capping this far south. Could see one or more MCSs impact the
northern zones during this time period, particularly Wednesday night
and again Thursday night. Meanwhile, 850 hPa temps are forecast to
rise into the 18C-22C range by Thurs and remain anomalously warm
through the weekend. This will bring much-above average temperatures
by later this week with highs in the mid to upper 80s lasting through
the weekend.

Hawblitzel

&&

.AVIATION...

For the 12Z TAFs...convective line continues to push well to the
south of the western MO TAF sites, with widespread IFR and LIFR cigs
to the north. Warm front to the south will slowly move north today
and reach near an MCI-COU line by mid to late afternoon. Until this
front passes, expect IFR cigs to continue for much of the day
especially given the copious boundary layer moisture in place.
Another convective complex may develop late in the TAF period
impacting parts of western, central and southern Missouri. Currently
expect the heaviest activity to stay south of the KC terminals.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 30, 4:56 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CDT MON APR 30 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
456 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS AREAS MAINLY SOUTH OF
I-70. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD
LEAD TO ADDITIONAL FLOODING PROBLEMS ACROSS CENTRAL AND WEST CENTRAL
MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NORTHWARD SHIFT IN THE STORM TRACK WILL BRING THE HIGHEST CHANCES
FOR THUNDERSTORMS INTO NEBRASKA AND IOWA TUESDAY THROUGH FRIDAY. SOME
OF THESE THUNDERSTORMS MAY REACH AS FAR SOUTH AS NORTHERN
MISSOURI...ESPECIALLY WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:13 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Linn, Macon, Randolph6 hr
Apr 29, 10:41 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Pettis, Saline3 hr
Apr 29, 10:50 PM CDTSpecial Weather StatementEAXPettis25 min
Apr 29, 11:36 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline6 hr
Apr 29, 11:53 PM CDTRiver Flood WarningEAXHoward19 hr
Apr 30, 12:08 AM CDTAreal Flood AdvisoryEAXBates, Henry, Johnson6 hr
Apr 30, 1:00 AM CDTRiver Flood WarningEAXCooper52 hr
Apr 30, 5:35 AM CDTAreal Flood WarningEAXCooper, Howard, Pettis, Saline10 hr
Apr 30, 7:23 AM CDTRiver Flood WarningEAXCooper22 hr

Nearby

River Flood Warnings in Missouri, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.